Alert archive / Missouri / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 8, NWS Kansas City, MO

April 9, 2013Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 9, 2013, 7:10 PM CDT for Atchison County, Missouri. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2013, 7:10 PM CDT (00:10 UTC)
Expired
Apr 9, 2013, 7:45 PM CDT
In force
35 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Atchison County, MO

The radar

The Omaha radar (KOAX), 107 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 5:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 469 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
469 m²/s²
0-3 km storm-relative helicity
702 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

975 
WUUS53 KEAX 100010
SVREAX
MOC005-100045-
/O.NEW.KEAX.SV.W.0008.130410T0010Z-130410T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
710 PM CDT TUE APR 9 2013

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ATCHISON COUNTY IN NORTHWEST MISSOURI...

* UNTIL 745 PM CDT

* AT 708 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
  AUBURN...AND MOVING NORTHEAST AT 45 MPH.

  HAZARD...PING PONG BALL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
           TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.

* LOCATIONS IMPACTED INCLUDE...
  PHELPS CITY AND WATSON.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 112 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4059 9575 4058 9537 4035 9563 4041 9566
      4043 9565 4045 9565 4047 9570 4049 9569
      4051 9570 4052 9566 4056 9567 4055 9569
      4052 9570 4053 9577 4056 9577
TIME...MOT...LOC 0010Z 218DEG 41KT 4041 9572

HAIL...1.50IN
WIND...<50MPH

$$

HAWBLITZEL
2 follow-up statements
469 
WWUS53 KEAX 100025
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
725 PM CDT TUE APR 9 2013

MOC005-100045-
/O.CON.KEAX.SV.W.0008.000000T0000Z-130410T0045Z/
ATCHISON MO-
725 PM CDT TUE APR 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
ATCHISON COUNTY UNTIL 745 PM CDT...

AT 722 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF PERU...AND MOVING NORTHEAST AT 45 MPH.

HAZARD...HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN ATCHISON COUNTY.

THIS WILL IMPACT

 I-29 BETWEEN MILE MARKERS 114 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4056 9570 4059 9566 4058 9537 4039 9565
      4041 9566 4043 9565 4045 9565 4047 9570
      4049 9569 4051 9570 4052 9566 4056 9567
      4055 9569
TIME...MOT...LOC 0025Z 216DEG 40KT 4054 9561

HAIL...1.25IN
WIND...<50MPH

$$

HAWBLITZEL
394 
WWUS53 KEAX 100036
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
736 PM CDT TUE APR 9 2013

MOC005-100046-
/O.CAN.KEAX.SV.W.0008.000000T0000Z-130410T0045Z/
ATCHISON MO-
736 PM CDT TUE APR 9 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ATCHISON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS AND MOVED OUT OF THE WARNED AREA.

LAT...LON 4056 9570 4059 9566 4058 9537 4039 9565
      4041 9566 4043 9565 4045 9565 4047 9570
      4049 9569 4051 9570 4052 9566 4056 9567
      4055 9569
TIME...MOT...LOC 0036Z 218DEG 41KT 4064 9548

$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:16 PM CDT, 54 minutes earlier.

Area forecast discussion, Apr 9, 6:16 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT Tue Apr 9 2013

.SHORT TERM...(This Evening through Wednesday)
Issued at 402 PM CDT TUE APR 9 2013

Recent visible satellite imagery shows that mid level ascent was
rapidly overspreading the Central Plains, as noted by a prolific
increase in deep convection from south central Kansas into central
Nebraska. Moderate instability, with MUCAPEs exceeding 1000 J/kg
remains present over the region, and it has been rather interesting
watching isolated severe storms occur atop a sub-freezing shallow
post-frontal boundary layer. As discussed earlier, a number of
challenges remain with respect to the character and type of
thunderstorms expected across the local area tonight.

20Z surface analysis, combined with satellite/radar show a strong
arctic cold front has pushed into NW Missouri, extending
southwestard toward Wichita. Ahead of this front, a seasonably warm
and humid airmass remained in place, characterized by dewpoints
around 60F. However, despite ample daytime heating, a considerable
mid level EML cap remains present per observed 12Z and model fcst
soundings. Considerable warm sector cloudiness and weakening frontal
convergence continues to suggest that forcing sufficient for surface
based convection looks meager at best. Even if pre- or along-frontal
convection does develop over the next several hours, the forward
motion of the cold front would rapidly overtake any updraft before
it could realize any additional low level instability.

With that said, expect that elevated thunderstorms will increase in
coverage this evening as large scale ascent spreads eastward. The
presence of sufficient elevated instability, coupled with strong
unidirectional shear, suggests that storms may be capable of
producing at least marginally severe hail (up to 1.5" diameter)
through the overnight hours. Given the strong flow aloft, storm
motion should be fairly swift (40+ mph) off to the northeast. Latest
SPC outlooks have minimized the wind/tornado threats locally, and
this meshes with my thinking that these threats have significantly
diminished given the highly anafrontal nature to this event.

Of somewhat greater concern is the hydrologic aspect to this system.
As the large mid level trough to the west steadily breaks down into
several smaller gyres, the overall frontal progression will slow
overnight, allowing for a continued influx of warm/moist air aloft
into the area. As each of these impulses advects through the area,
several rounds of moderate/heavy rainfall are likely, with training
possible given the boundary relative shear. Precipitable water
values are at the 99th percentile for early April, and suspect that
1.5-2" of rainfall may be a good bet before all ends late tomorrow.
Given the heavy rainfall that fell over northern Missouri Sunday
night, and the very high soil moisture content from late winter melt
off, rainfall of this magnitude will lead to areal flooding as well
as flooding of a number of the smaller creeks and tributaries. Will
issue a flood watch for tonight/Wednesday beginning at midnight and
continuing through 00Z tomorrow.

Otherwise, additional short term challenges center around
temperatures and the wind shift relative to the slow moving arctic
frontal passage. We may very well see a 15-25 degree contrast across
a single county overnight, with frontal timing largely augmented by
convection. Have used a high resolution model blend for hourly
variables, but expect that frequent updates will be necessary
overnight.

Bookbinder

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 402 PM CDT TUE APR 9 2013

Wednesday Night-Thursday Night:

The deep upper trough will deepen and close into a significant upper
low during this period. All of the medium range operational models
are in agreement with this trend and placement of the upper system.
The back edge of the heavier band of rain will exit the far eastern
counties Wednesday evening with a pronounced mid/upper level dry
slot following within its wake. This will strip away the mid/high
level and bulk of the rain but leave behind considerable low level
cloudiness. Will also be dealing with the warp around moisture that
will likely pass across northwest MO very late Wednesday night and
affect northern MO on Thursday. Strong cold air advection will also
warp underneath this upper system and result in temperatures around
20 degrees below seasonal averages. In addition the vertical thermal
profiles may be cold enough to support some non-accumulating light
snow or a rain/snow mix over parts of northwest MO and extreme
northeast KS.

Friday and Saturday:

This should be a transition period with warm air advection
dominating the weather as shortwave ridging quickly tracks across
the Northern/Central Plains and through MO/IA. Will stick with
consensus temperature guidance which trends towards warmer, but
still below seasonal averages by Saturday.

Sunday through Tuesday:

ECMWF/GFS agree on an elongated upper trough plowing southeast
through the Northern Plains/NE on Sunday and forcing a cold front
through the CWA. Low chance PoPs have been introduced with the
frontal passage but amount of low level moisture/instability are
questionable so confidence in generating anything more than scattered
showers and a few thunderstorms is low.

However, precipitation chances appear they will ratchet upwards
Monday through Tuesday as the aforementioned cold front stalls out
over southern MO while a second and much stronger upper trough dives
into the Central Rockies. The resulting downstream flow will back
across the Central Plains through MO with the mean flow paralleling
the surface front. This should pretty much stall out the front or
even allow it to retreat a bit north while an increasing low level
jet pulls better low-level moisture northward. The resulting moist
isentropic ascent north of the frontal boundary will set up the
potential for several rounds of warm advection generated elevated
convection. Believe the moderate consensus PoPs are a good first
start.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 608 PM CDT TUE APR 9 2013

A wet period is in store for the terminals through the TAF period. In
the near term a cold front will soon shift the winds from southerly
to northerly. Also showers and thunderstorms will work in from the
west and south and slowly shift eastward overnight with showers
continuing through much of the day tomorrow. As a result VFR CIGS
are expected to develop tonight and continue through tomorrow.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH from Midnight CDT tonight through Thursday evening
     FOR KSZ025-057-060-102>105.

MO...FLOOD WATCH from Midnight CDT tonight through Thursday evening
     FOR MOZ001>008-011>017-020>025-028>033-037>040-043>046-053-
     054.

&&

SHORT TERM...Bookbinder
LONG TERM...MJ
AVIATION...Pietrycha
Hazardous weather outlook, Apr 9, 6:35 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT TUE APR 9 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
635 PM CDT TUE APR 9 2013

...FLOOD WATCH FROM MIDNIGHT TONIGHT TO 7 PM CDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS EVENING...MOVING IN
FROM THE WEST AND SOUTHWEST AND SPREAD SLOWLY EAST OVERNIGHT. THE
MAIN SEVERE THREATS EARLY TONIGHT FROM THE STRONGER STORMS WILL BE
HAIL TO TWO INCHES AND GUSTY WINDS. OVERNIGHT TONIGHT THE SEVERE
THREAT FOR LARGE HAIL AND GUSTY WINDS SHOULD DIMINISH. HOWEVER...
THUNDERSTORMS AND RAIN WILL CONTINUE WELL THROUGH THE NIGHT PRODUCING
LOCALLY HEAVY RAINFALL AMOUNTS...LEADING TO LOCAL FLOODING ISSUES ON
AREA RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL CONTINUE
THROUGH WEDNESDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED.

TEMPERATURES WILL FALL SHARPLY THROUGH THE NEXT COUPLE OF DAYS.
READINGS MAY DROP BELOW FREEZING FOR AN HOUR OR TWO BOTH FRIDAY AND
SATURDAY MORNINGS...BUT A HARD FREEZE IS PRESENTLY NOT ANTICIPATED.
PERSONS SHOULD NEVERTHELESS PROTECT TENDER VEGETATION.

A CHANCE FOR A FEW THUNDERSTORMS WILL RETURN FOR SUNDAY AFTERNOON
AND EVENING. STRONG STORMS ARE PRESENTLY NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

PIETRYCHA

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 9:59 PM CDTSpecial Weather StatementEAXClay31 min
Apr 9, 10:25 PM CDTSpecial Weather StatementEAXClay, Clinton50 min
Apr 9, 10:28 PM CDTSpecial Weather StatementEAXJackson32 min
Apr 9, 10:41 PM CDTSpecial Weather StatementEAXDeKalb34 min
Apr 10, 6:40 AM CDTRiver Flood WarningEAXClay, Ray9 hr
Apr 10, 8:23 AM CDTRiver Flood WarningEAXRay37 hr
Apr 10, 10:17 AM CDTRiver Flood WarningEAXCooper, Saline4 hr
Apr 10, 10:17 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston69 hr
Apr 10, 10:17 AM CDTRiver Flood WarningEAXHoward28 hr
Apr 10, 10:17 AM CDTRiver Flood WarningEAXCooper48 hr
Apr 10, 10:17 AM CDTRiver Flood WarningEAXCarroll43 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.